• Exploratory study of factors associated with adverse clinical features in patients presenting with non-fatal drug overdose/self-poisoning to the ambulance service

      Gwini, Stella M.; Shaw, Deborah; Iqbal, Mohammad; Spaight, Anne; Siriwardena, Aloysius (2011-10)
      AIM: To investigate the factors associated with adverse clinical features presented by drug overdose/self-poisoning patients and the treatments provided. METHODS: Historical patient records collected over 3 months from ambulance crews attending non-fatal overdoses/self-poisoning incidents were reviewed. Logistic regression was used to investigate predictors of adverse clinical features (reduced consciousness, obstructed airway, hypotension or bradycardia, hypoglycaemia) and treatment. RESULTS: Of 22,728 calls attended to over 3 months, 585 (rate 26/1000 calls) were classified as overdose or self-poisoning. In the 585 patients identified, paracetamol-containing drugs were most commonly involved (31.5%). At least one adverse clinical feature occurred in 103 (17.7%) patients, with higher odds in men and opiate overdose or illegal drugs. Older patients and patients with reduced consciousness were more likely to receive oxygen. The latter also had a greater chance of receiving saline. CONCLUSION: Non-fatal overdose/self-poisoning accounted for 2.6% of patients attended by an ambulance. Gender, illegal drugs or opiates were important predictors of adverse clinical features. The treatments most often provided to patients were oxygen and saline. https://emj.bmj.com/content/emermed/28/10/892.full.pdf This is an Open Access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/ http://dx.doi.org/10.1136/emj.2009.086140